Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Ital Med Int. 2003 Oct-Dec;18(4):250-3.

Flutamide-associated acute liver failure.

Author information

  • 1Dipartimento di Medicina Interna, Ospedale San Camillo-Forlanini di Roma. gfamularo@scamilloforlanini.rm.it

Abstract

The nonsteroidal antiandrogenic drug flutamide [4'-nitro-3'-(trifluoromethyl)isobutyranilide] is a safe and generally well-tolerated drug used for the treatment of prostate cancer. We describe the case of a 74-year-old male who developed life-threatening acute liver failure during flutamide therapy. Other causes of acute liver failure were appropriately ruled out and there was no evidence of active prostate cancer or liver metastases. The use of the Naranjo probability scale indicated a highly probable relationship between the development of acute liver failure and flutamide therapy. Severe liver dysfunction has been rarely documented in patients treated with flutamide, even though cases of fulminant liver failure have been described. A few cases have been reported also among patients with hirsutism being treated with flutamide. The mechanisms responsible for the occurrence of hepatotoxicity during treatment with flutamide are unknown. Mitochondrial dysfunction seems to be implicated. The potential of flutamide to act as a potent hepatotoxin should be borne in mind when treatment with this drug is being planned.

PMID:
14971714
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center